Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 201, NWS Des Moines, IA

August 1, 2013Emmet County, Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2013, 4:27 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 4:27 PM CDT (21:27 UTC)
Expired
Aug 1, 2013, 5:15 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA

The radar

The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:35 PM CDTTSTM WND GST 603 Sse Armstrong, IATIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KDMX 012127
SVRDMX
IAC063-109-012215-
/O.NEW.KDMX.SV.W.0201.130801T2127Z-130801T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EMMET COUNTY IN NORTHWEST IOWA...
  CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 515 PM CDT

* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
  ESTHERVILLE...AND MOVING SOUTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RINGSTED AROUND 435 PM CDT.
  FENTON AROUND 445 PM CDT.
  LONE ROCK AROUND 450 PM CDT.
  BANCROFT AROUND 455 PM CDT.
  BURT AROUND 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES
MOINES.

&&

LAT...LON 4331 9401 4307 9415 4321 9445 4326 9445
      4326 9454 4329 9462 4343 9454
TIME...MOT...LOC 2127Z 294DEG 30KT 4336 9453

HAIL...1.00IN
WIND...60MPH

$$

BOKSA
1 follow-up statement
398 
WWUS53 KDMX 012158
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT THU AUG 1 2013

IAC063-109-012205-
/O.CAN.KDMX.SV.W.0201.000000T0000Z-130801T2215Z/
KOSSUTH IA-EMMET IA-
458 PM CDT THU AUG 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET AND CENTRAL
KOSSUTH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4331 9401 4307 9415 4321 9445 4326 9445
      4326 9454 4329 9462 4343 9454
TIME...MOT...LOC 2155Z 294DEG 30KT 4326 9424

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:37 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 1, 3:37 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT THU AUG 1 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 337 PM CDT THU AUG 1 2013

|CONVECTIVE TRENDS THROUGH THE OVERNIGHT ARE THE FOCUS OF THE
FORECAST. NORTHWEST FLOW ALOFT LOOKS FAIRLY UNIFORM ON
SATELLITE...BUT COMBINE THIS WITH INCREASING SOUTHWEST FLOW BELOW 850
MB...THUNDERSTORM CHANCES ARE GOING UP. SURFACE RIDGE OVER MISSOURI
IS DEPARTING LEAVING A WAVERING SURFACE BOUNDARY FROM SOUTHWEST MN
INTO NORTHWEST IA AND THEN WEST ALONG THE NEBRASKA/SOUTH DAKOTA
BORDER. THIS IS HELPING TO ACTIVATE SOME MOSTLY ELEVATED CONVECTION
IN NORTHERN IA...BUT IT IS ALSO ON THE NOSE OF MODERATE
SURFACE-BASED INSTABILITY AND STRONGER SOUTHWEST SURFACE WINDS. THIS
SHOULD REMAIN ISOLATED TO SCATTERED AS IT MOVES EAST-SOUTHEAST WITH
THE MEAN CLOUD LAYER WIND. STORMS ARE DEVELOPING OVER NORTH AND
NORTHEAST NEBRASKA AND SHOULD CONTINUE TO DO SO AT THE NOSE OF THE
LOW-LEVEL JET AND CONVERGENCE ZONE. MEAN FLOW WOULD CARRY THESE INTO
WEST CENTRAL NEBRASKA...BUT RIGHT MOVING TENDENCIES AND MOVEMENT
INTO THE INSTABILITY AXIS COULD TAKE THEM FARTHER SOUTH...AT LEAST
INITIALLY. THIS IS THE FORECAST PROBLEM OVERNIGHT...WITH MODELS NOT
IN MUCH AGREEMENT FOR THE PRECIPITATION MAXIMUM. FOLLOWING THE OLD
RULES WITH STRONGEST STORMS IN THE THETA-E ADVECTION MAXIMUM AT THE
NOSE OF THE LOW-LEVEL JET...WHICH IS VEERING INTO IOWA
OVERNIGHT...WENT WITH THE HIGH PRECIPITATION PROBABILITIES AND RAIN
AMOUNTS IN THE SOUTHWEST THIRD OF THE FORECAST AREA. IF INFLOW DOES
NOT GET CUT OFF BY STORMS ALONG THE MISSOURI RIVER...THIS AREA COULD
MOVE FARTHER NORTH AND EAST. ALL TOLD...PRETTY GOOD CHANCE OF
PRECIPITATION ALL AREAS. STORMS SHOULD KEEP MOVING...BUT CHANCE FOR
MULTIPLE ROUNDS COULD PRODUCE 1 INCH PLUS IN SOUTHWEST SECTIONS.
DEEP SHEAR IS PRETTY STRONG FOR THIS TIME OF YEAR...BUT LAPSE RATES
ARE NOT STRONG LEAVING "SKINNY" CAPE ON SOUNDINGS...SO SEVERE THREAT
IS LIMITED TO WESTERN IOWA.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 337 PM CDT THU AUG 1 2013

WEAK BOUNDARY ALOFT IN PLACE ACROSS THE CWA FRIDAY...WITH FOCUS FOR
CONVECTION EXPECTED TO BE ONGOING AT THE BEGINNING OF THE PERIOD.
MAIN AREA OF PRECIP AT ONSET OF THE FORECAST PERIOD...WILL PUSH EAST
THROUGH THE MORNING. ADDITIONAL REDEVELOPMENT POSSIBLE ACROSS MAINLY
THE SOUTHERN HALF OF THE CWA INTO FRIDAY AFTERNOON/EVENING AS THE
FRONTAL BOUNDARY ALOFT SINKS SOUTHWARD. BOUNDARY THEN STALLS SOUTH
OF THE CWA...WITH SURFACE HIGH PRESSURE AND SLIGHTLY COOLER AIRMASS
IN PLACE FOR SATURDAY INTO EARLY SUNDAY. BOUNDARY WILL THEN INCH
BACK NORTHWARD TOWARD THE CWA IN NORTHWEST FLOW PATTERN ALOFT INTO
SUNDAY/SUNDAY NIGHT. FOR NOW MODELS COMING IN A BIT FURTHER
WEST/SOUTH WITH THE SOLUTION SO HAVE CURTAILED POPS SOME ACROSS THE
NORTHERN/EASTERN CWA SUNDAY INTO SUNDAY NIGHT. SOUTHERLY FLOW IN
PLACE OFF THE GULF OF MEXICO TOWARD MONDAY INTO TUESDAY OF NEXT
WEEK...WITH SHORTWAVES DROPPING THROUGH THE REGION IN THE WESTERLY
TO NORTHWESTERLY FLOW ALOFT. THIS SHOULD SET UP A MORE ACTIVE
PATTERN INTO NEXT WEEK...WITH THE BETTER CHANCES FOR CONVECTION
COMING ESPECIALLY TUESDAY NIGHT INTO WEDNESDAY AT THIS TIME BASED ON
THE LATEST EC. OVERALL TEMPERATURES TO REMAIN NEAR AVERAGE TO
SLIGHTLY COOLER THAN AVERAGE FOR THIS TIME OF YEAR WITH H85 TEMPS IN
THE MID TEENS CELSIUS AND THE WEST TO NORTHWEST FLOW KEEPING WARMER
AIR AT BAY.

&&

.AVIATION...01/18Z
ISSUED AT 104 PM CDT THU AUG 1 2013

VFR CONDITIONS SHOULD PREVAIL THROUGH THE AFTERNOON WITH CLOUDS
BUILDING FROM WEST TO EAST AS THE NEXT WEATHER SYSTEM ADVANCES
ACROSS NEBRASKA. ISOLATED SHOWERS AND STORMS MAY FIRE ACROSS
NORTHERN IOWA THIS AFTERNOON...BUT THE MAIN AREA OF STORMS IS
EXPECTED TO FORM OVERNIGHT OVER WESTERN IOWA AND EXPAND EASTWARD
EARLY IN THE MORNING. MVFR TO IFR CONDITIONS ARE EXPECTED WITH THE
STRONGER STORMS WITH OCCASIONAL BREAKS IN THE PRECIPITATION
THROUGH THE MORNING ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...BEERENDS
AVIATION...SKOW
Hazardous weather outlook, Aug 1, 3:32 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT THU AUG 1 2013

IAZ015-023-033-034-044>046-057-058-070-071-081-082-092-093-022045-
PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
332 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER WESTERN IOWA WILL BECOME MORE
WIDESPREAD AND MOVE EAST OVERNIGHT. A FEW STORMS COULD BE STRONG
TO SEVERE UNTIL LATE EVENING...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. OVERNIGHT THE SEVERE WEATHER THREAT WILL END BUT STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF
HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM
SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-016-017-024>028-035>039-047>050-059>062-072>075-083>086-
094>097-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
332 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER NORTHERN AND WESTERN IOWA WILL MOVE SOUTHEAST
OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT SOME STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL ESPECIALLY
SOUTHWEST OF FORT DODGE TO WATERLOO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF
HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM
SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

In the hours before

Special weather statement, Aug 1, 4:03 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT THU AUG 1 2013

IAZ006-007-016-017-012200-
CERRO GORDO-HANCOCK-WINNEBAGO-WORTH-
403 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WINNEBAGO COUNTY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  THOMPSON...           LELAND...
  FOREST CITY AIRPORT...                      FOREST CITY...
  MASON CITY AIRPORT... VENTURA...            HANLONTOWN...
  FERTILE...            CLEAR LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA
Special weather statement, Aug 1, 4:05 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT THU AUG 1 2013

IAZ004-005-015-012200-
EMMET-KOSSUTH-PALO ALTO-
405 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTHERVILLE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WALLINGFORD...        GRUVER...             ARMSTRONG...
  RINGSTED...           SWEA CITY...          FENTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA
Local storm report, Aug 1, 4:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 NW GRUVER             43.42N 94.75W
08/01/2013  E1.00 INCH       EMMET              IA   EMERGENCY MNGR

            EMMET COUNTY EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL

&&
Special weather statement, Aug 1, 4:23 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT THU AUG 1 2013

IAZ004>007-015>017-023>026-012330-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON
423 PM CDT THU AUG 1 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA THIS
AFTERNOON INTO EARLY EVENING...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL MOVE ACROSS
NORTHERN IOWA INTO THE EARLY EVENING HOURS. THE STORMS ARE MOVING
SOUTHEAST BETWEEN 20 AND 30 MPH AND MAY PRODUCE HAIL TO THE SIZE
OF NICKELS...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL. SEEK
SHELTER INDOORS WHEN STORMS APPROACH YOUR AREA.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:07 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth38 min
Aug 1, 4:45 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock45 min
Aug 1, 6:25 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.